Don't have a TCI SuperCoder account yet? Become a Member >>

Regular Price: $24.95

Ask An Expert Starting at $24.95
Have a medical coding or compliance question? Don’t sacrifice your valuable time to endless research. Choose Ask an Expert to get clear answers from the TCI SuperCoder team. And here’s a tip for the budget-conscious: Select the 12-question pack to get the best rate per question!

Browse Past Questions By Specialty

+View all

Narcotic Bowel Syndrome

Lee Posted Mon 18th of March, 2013 19:10:59 PM

I need help with an ICD-9 code for Narcotic Bowel Syndrome

SuperCoder Answered Tue 19th of March, 2013 14:29:38 PM

"Narcotic bowel syndrome (NBS) is a subset of opioid bowel dysfunction that is characterized by chronic or frequently recurring abdominal pain that worsens with continued or escalating dosages of narcotics. This syndrome is under recognized and may be becoming more prevalent. This may be due in the United States to increases in using narcotics for chronic non-malignant painful disorders, and the development of maladaptive therapeutic interactions around its use. Treatment involves early recognition of the syndrome, an effective physician patient relationship, graded withdrawal of the narcotic according to a specified withdrawal program and the institution of medications to reduce withdrawal effects."

"It has long been recognized that opiates affect gastrointestinal motility. These effects, known as opioid bowel (or gastrointestinal) dysfunction are manifest as constipation, nausea, bloating, ileus and sometimes pain (1–3). When pain is the predominant symptom, the condition has been termed narcotic bowel syndrome (NBS)."

I would recommend the 789.0x series depending on the location of the pain (probably generalized) and the E code for adverse effect and the poisoning code for illicit drug use. It should not be classified as postoperative pain as it is due to an effect of the drugs whether the patient had surgery or not.

Related Topics